Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 225, NWS Springfield, MO

September 5, 2014Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 5, 2014, 6:51 PM CDT for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2014, 6:51 PM CDT (23:51 UTC)
Expired
Sep 5, 2014, 7:45 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:51 PM CDTTSTM WND GST 6210 S Pittsburg, KSLOCAL TV STATION MEASURED A 62 MPH WIND GUST.
Sep 5, 6:55 PM CDTTSTM WND GST 6010 S Pittsburg, KSBROADCAST MEDIA REPORTED 60 MPH WIND GUSTS THAT LASTED APPROXIMATELY 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KSGF 052351
SVRSGF
KSC021-037-MOC011-097-060045-
/O.NEW.KSGF.SV.W.0225.140905T2351Z-140906T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  SOUTHWESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 745 PM CDT

* AT 649 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE     
  EXTENDING FROM CHEROKEE TO CRESTLINE...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  AIRPORT DRIVE...ALBA...ASBURY...BOSTON...BROOKLYN HEIGHTS...CARL
  JUNCTION...CARTERVILLE...CARTHAGE...CARYTOWN...CHEROKEE...
  CHICOPEE...CRESTLINE...FRONTENAC...IANTHA...JASPER...LAKESIDE...
  LAMAR HEIGHTS...LAWTON...LONE                     
OAK...MINDENMINES...NASHVILLE...NECK   
CITY...OAKTON...OPOLIS...ORONOGO...PITTSBURG...  
PURCELL...SCAMMON...WACO...WEBB CITY...WEIR AND YALE.

THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3741 9483 3747 9474 3753 9463 3755 9444
      3750 9430 3736 9420 3729 9416 3714 9415
      3713 9439 3711 9461 3710 9470 3722 9475
      3733 9490
TIME...MOT...LOC 2350Z 268DEG 22KT 3735 9472 3725 9465
          3713 9464

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
2 follow-up statements
315 
WWUS53 KSGF 060007
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT FRI SEP 5 2014

KSC021-037-060016-
/O.CAN.KSGF.SV.W.0225.000000T0000Z-140906T0045Z/
CHEROKEE KS-CRAWFORD KS-
707 PM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
NORTHEASTERN CHEROKEE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3741 9462 3742 9461 3753 9461 3755 9444
      3750 9430 3729 9416 3714 9415 3713 9439
      3711 9462
TIME...MOT...LOC 0006Z 262DEG 26KT 3738 9457 3729 9450
          3717 9449

$$

MOC011-097-060045-
/O.CON.KSGF.SV.W.0225.000000T0000Z-140906T0045Z/
BARTON MO-JASPER MO-
707 PM CDT FRI SEP 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JASPER AND
SOUTHWESTERN BARTON COUNTIES UNTIL 745 PM CDT...

AT 704 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES SOUTH OF MINDENMINES TO CARL JUNCTION...AND 
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
AIRPORT DRIVE...ALBA...CARL JUNCTION...CARTERVILLE...CARTHAGE...
JASPER...MINDENMINES...NORTHERN JOPLIN...ORONOGO...PURCELL AND WEBB
CITY.

THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3741 9462 3742 9461 3753 9461 3755 9444
      3750 9430 3729 9416 3714 9415 3713 9439
      3711 9462
TIME...MOT...LOC 0006Z 262DEG 26KT 3738 9457 3729 9450
          3717 9449

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
016 
WWUS53 KSGF 060041
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT FRI SEP 5 2014

MOC011-097-060051-
/O.EXP.KSGF.SV.W.0225.000000T0000Z-140906T0045Z/
BARTON MO-JASPER MO-
741 PM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR JASPER AND SOUTHWESTERN BARTON
COUNTIES WILL EXPIRE AT 745 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS AND IS MOVING OUT OF THE WARNING AREA.


LAT...LON 3741 9462 3742 9461 3753 9461 3755 9444
      3750 9430 3729 9416 3714 9415 3713 9439
      3711 9462
TIME...MOT...LOC 0041Z 262DEG 26KT 3741 9425 3732 9418
          3720 9418

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:43 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 5, 6:43 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT Fri Sep 5 2014

.SHORT TERM...(This Evening through Saturday)

It was a hot and humid day over extreme southeast Kansas and the
Missouri Ozarks. This led to strong instability within this
air mass, with mixed layer capes exceeding 2500 j/kg in most areas.

With a frontal system approaching from the northwest this
afternoon and evening, we think strong to severe storms will be
possible, despite the weak shear present.

The primary hazard with the stronger storms this evening will be
damaging wind gusts in excess of 60 mph. The highest concentration
of storms should occur north of the Interstate 44 corridor, or
essentially along and north of the frontal boundary.

This frontal system will continue to push through southern
Missouri tonight, leaving behind residual showers and
thunderstorms. In fact, this activity could persist over southern
Missouri into the Saturday morning hours. We think by noon
Saturday, all locations will be dry across southern Missouri.

The front will also chill temperatures down to comfortable levels.
Highs on Saturday will only warm into the middle 70s.

.LONG TERM...(Sunday through Friday)

The upper level pattern through most of the Sunday through Friday
time frame will be low amplitude and highly zonal. The summertime
ridge becomes suppressed into southern Texas, allowing for
westerlies to return over southern Missouri.

This pattern shift will lead to additional thunderstorm chances
next work week beginning Tuesday.

Southerly winds commence Monday night bringing back a Gulf air mass
by Tuesday. Models suggest that a short wave trough will approach
and trigger a round of thunderstorms. Storm intensity could depend
on the timing of these storms developing.

This wave will also force a frontal boundary across the region,
and is forecasted to stall out either over southern Missouri or
northern Arkansas.

This feature will become a focus for additional thunderstorm
potential into Wednesday and Thursday. We could experience some
decent rainfall amounts during the Tuesday through Thursday
period.

Have a great weekend and enjoy the cooler weather this weekend !

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 638 PM CDT FRI SEP 5 2014

For the KSGF/KJLN/KBBG tafs: Scattered thunderstorms will occur over the
region over the next few hours with the passage of a cold front.
SREF guidance indicates that a period of lower mvfr/ifr ceilings
is expected after 06z behind the front, but conditions will improve
from north to south toward 12z-15z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...DSA
Hazardous weather outlook, Sep 5, 3:49 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT FRI SEP 5 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
349 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A HIGHLY UNSTABLE AIRMASS WILL FACILITATE A DAMAGING
WIND RISK WITH THE MOST INTENSE STORMS...ESPECIALLY ACROSS CENTRAL
MISSOURI. SMALL HAIL UP TO THE SIZE OF NICKELS CAN NOT BE RULED
OUT.

HEAT INDEX VALUES WILL WARM INTO THE MIDDLE 90S TO NEAR 100
DEGREES THIS AFTERNOON. THE WARMEST CONDITIONS WILL OCCUR ACROSS
SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE AREA INTO SATURDAY
MORNING. NO SEVERE WEATHER IS EXPECTED ON SATURDAY.

A STORMY PATTERN WILL EVOLVE NEXT WEEK FROM TUESDAY THROUGH
THURSDAY WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING ACROSS
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/SCHAUMANN

In the hours before

Local storm report, Sep 5, 3:52 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     DIXON                   37.99N 92.09W
09/05/2014  M54 MPH          PULASKI            MO   TRAINED SPOTTER

            54 MPH WIND GUSTS REPORTED BY PERSONAL WEATHER STATION.

&&

MGRIFFIN
Local storm report, Sep 5, 4:51 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     4 NNW DEVIL'S ELBOW     37.90N 92.09W
09/05/2014                   PULASKI            MO   EMERGENCY MNGR

            TREE OVER THE ROADWAY BLOCKING ONE LANE OF TRAFFIC ON
            HIGHWAY 28 AND HIGHWAY PP

&&

MGRIFFIN
Local storm report, Sep 5, 5:03 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     JOHNSON CITY            38.12N 93.93W
09/05/2014  E60 MPH          ST. CLAIR          MO   PUBLIC

            PUBLIC REPORTING 50 TO 60 MPH WINDS NEAR NORTHWEST 800
            ROAD...HALF WAY BETWEEN APPLETON CITY AND JOHNSON CITY

&&

MGRIFFIN
Local storm report, Sep 5, 5:54 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 S WARSAW              38.21N 93.38W
09/05/2014  E60 MPH          BENTON             MO   CO-OP OBSERVER

            CO-OP OBSERVER ESTIMATED 60 MPH WIND GUSTS SOUTH OF
            WARSAW

&&

MGRIFFIN
Local storm report, Sep 5, 5:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     WARSAW                  38.24N 93.38W
09/05/2014                   BENTON             MO   COUNTY OFFICIAL

            COUNTY 911 REPORTS TREES DOWN IN WARSAW.

&&

DSA
Local storm report, Sep 5, 6:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MONTREAL                37.97N 92.59W
09/05/2014                   CAMDEN             MO   PUBLIC

            LARGE TREE SNAPPED. PICTURE ON SOCIAL MEDIA.

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:31 PM CDTSevere Thunderstorm WarningSGFBenton44 min
Sep 5, 3:51 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski17 min
Sep 5, 4:56 PM CDTSevere Thunderstorm WarningSGFSt. Clair49 min
Sep 5, 5:31 PM CDTSevere Thunderstorm WarningSGFBenton44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.